Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What causes sudden loss of voice and dry cough when diagnosed with oral lichen planus?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1416 Questions
Question
I have problems in my mouth for the past year. I started off by losing my voice all of a sudden for a few seconds. Sometimes I would have the feeling of wanting to cough, but it was a different type of cough, like a dry cough. Then I started getting sores in my mouth. The sides of my tongue are very damaged. I have lesions all over inside my mouth and cheeks. When I brush my teeth, I bleed alot especially when I floss and brush my tongue. I develop lacy like white patches inside of my cheeks and when I remove them, I am in extreme pain. Then it starts bleeding alot. I struggle to eat. At the moment I only eat soft foods and avoid all spicy and acidic foods because they make my mouth burn and I feel like choking. Once in a while my nose bleeds all of a sudden. I struggle to spit as I feel like my mouth muscles are very week. At the moment the sores have reached the outside of my mouth on my lips. My tongue hurts when I move it alot. I was seeing an ENT specialist whoperformed a biopsy on me and ruled out mouth cancer. He said I had oral lichen planus and was giving me corticosteroids but they would only help me for a week or two and my symptoms keep getting worse. He referred my to a rheumatologist, but I am still waiting to be called for my first apointment. I have lost weight and I went to the ER once because I couldn't take the pain anymore. I was unable to drink water as it would also hurt me. I don't know what to do anymore. Please help me.
Mon, 7 May 2018 in General Health
 
 
Answered by Dr. Saddiq Ulabidin 40 minutes later
Brief Answer:
Fungal infection also needs to be ruled out

Detailed Answer:
Hi! Welcome to Healthcaremagic. Thanks for sharing your concerns with us. We will try to help you in best way possible. First of all it's sad to know what you had been going through lately.

Based on the history you have shared, If biposy had been suggestive of typical lichen plannus with upper layers thickening in skin and infiltration of inflammatory cells and loss of basal layers etc and it hasn't responded to steroids, next options can be CNI drugs like tacrolimus or vitamin A analogues or even immunosuppressive drugs like azathioprine but all options can be startified by a rheumatologist in your case but general oral lichen may take up to more than a year to settle completely though lesion can be reduced or controlled after starting the therapy.

I would also like to suggest to have an upper GI endoscopy to rule out oral or esophageal rhush or candiadis as it may worsen with steroids so that needs to be ruled out. A culture from the swab taken from the lessons can also help to diagnose.

Wishing you a speedy recovery. Hope this has answered your query. If you have any more questions please feel free to ask. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor